IPC Flags ADR Linked To Metronidazole

New Delhi: The Indian Pharmacopoeia Commission (IPC), through its recently issued drug safety alert for the month of August, has revealed that the popular antibiotic Metronidazole is linked with adverse drug reactions (ADRs) named Fixed Drug Eruption (FDE).

In connection with the above, the Indian Pharmacopoeia Commission (IPC) has cautioned healthcare professionals to diligently monitor the potential occurrence of adverse drug reactions (ADRs) when administering metronidazole.

This came after a preliminary analysis of adverse drug reactions (ADRs) from the Pharmacovigilance Programme of India (PVPI) database.

Metronidazole is a commonly used antibiotic, belonging to the nitroimidazole class of antibiotics. It is frequently used to treat gastrointestinal infections as well as trichomoniasis giardiasis, and amebiasis, which are parasitic infections.

After administration, metronidazole enters cells by passive diffusion. Following this, ferredoxin or flavodoxin reduce its nitro group to nitro radicals. The redox potential of the electron transport portions of anaerobic or microaerophilic microorganisms renders metronidazole selective to these organisms, which cause nitro group reduction, leading to the production of toxic metabolites. These include N-(2-hydroxyethyl) oxamic acid and acetamide, which may damage the DNA of replicating organisms.

The alert noted that metronidazole is indicated for the treatment of amoebiasis, urogenital trichomoniasis and giardiasis.

Following the preliminary analysis of adverse drug reactions (ADRs) from the PvPI database, it is reported that metronidazole can lead to Fixed Drug Eruption (FDE).

A fixed-drug eruption (FDE) is a unique cutaneous adverse drug effect in the form of recurrent lesions at the same site after re-exposure to the offending agent.

In light of the above, the Indian Pharmacopoeia Commission, Ministry of Health & Family Welfare, has advised healthcare professionals, patients, and consumers to closely monitor the possibility of the above ADRs associated with the use of the above-suspected drugs.

Further, the safety alert added, “If such reaction is encountered, please report to the NCC-PVPI, IPC by filling out Suspected Adverse Drug Reactions Reporting Form/Medicines Side Effect Reporting Form for Consumer (http://www.ipc.gov.in), through Android Mobile App “ADR PVPI App” and PvP Helpline No. 1800-180-3024 (Toll-Free).

Related Posts

PGIMS recalls drug amid probe into deaths

The PGIMS authorities have directed all departments to immediately stop using a specific batch of injectable Propofol, an anaesthetic drug, and return the available stock to the central store. The…

NPPA list brings little relief: No price cut for 25% cancer drugs

Mumbai: Nearly one in four cancer drug packs in a revised price list issued by the National Pharmaceutical Pricing Authority (NPPA) has seen no reduction in maximum retail price (MRP),…

Leave a Reply

Your email address will not be published. Required fields are marked *

You Missed

PGIMS recalls drug amid probe into deaths

PGIMS recalls drug amid probe into deaths

NPPA list brings little relief: No price cut for 25% cancer drugs

NPPA list brings little relief: No price cut for 25% cancer drugs

Centre Mandates Minimum One-Year Shelf Life For Imported Drugs

Centre Mandates Minimum One-Year Shelf Life For Imported Drugs

For Aakash Healthcare, Community People are Apples of its Eyes

For Aakash Healthcare, Community People are Apples of its Eyes

Not mandatory to recall stocks released to the market prior to implementation of TMR: NPPA

Not mandatory to recall stocks released to the market prior to implementation of TMR: NPPA

Yashoda Medicity: Baby takes a Giant Step in just One Year

Yashoda Medicity: Baby takes a Giant Step in just One Year